0

Are auditory hallucinations a side effect of Oxycodone (when used for a short period following a surgery)?

To give this question context, the following situation has been provided (not to be interpreted for diagnostic reasons specific to the individual):

A person in their 30's had and was prescribed some medicine to manage pain. Oxycodone was taken several times the day of and after surgery. On the fourth day of recovery, while alone in residence, a deep man's voice is clearly and directly heard, saying, "Get Out!"

So basically... Could Oxycodone taken 2 days prior cause an auditory hallucination?

(Again, not asking for a diagnosis -- just wondering, in general, about how long Oxycodone could be in a person's system to cause auditory hallucinations?)

  • 2
    If you've already found that gabapentin can cause auditory hallucinations as a rare side effect, why are you asking if gabapentin can cause auditory hallucinations? – Bryan Krause Oct 16 '18 at 22:51
  • 1
    @BryanKrause, not sure if you actually read the link provided --- but it is EXTREMELY rare -- like .13% of women older than 50 and when used in conjunction with Seroquel AND Stress. So don't be too dismissive... – Pills N Pillows Oct 17 '18 at 22:01
  • 2
    And you are talking about one person and only one person. Scientifically, there isn't much we can say about one person. They could be in the 0.13%, because someone is; the threshold could be impacted by other drugs, but do you really think someone has done the study to look specifically at auditory hallucinations that occur at 0.13% of the time with just gabapentin in conjunction with every other medication out there? How many hundreds of thousands of patients would that require? – Bryan Krause Oct 17 '18 at 22:10
  • 2
    The "experience" need not apply -- the questions are the same regardless. As you may well know, often experiences are mentioned as a hypothetical tool to give a question context, i.e. an example in which something may occur. The italics makes it abundantly clear that this is a question for curiosity sake. In any case, it would be appreciative if you would refrain from assumptions and nitpicking for the sake of nitpicking and engage in a more productive matter. – Pills N Pillows Oct 17 '18 at 23:00
  • 2
    This is a first for me, but I voted to close this question as a request for medical advice and also answered it. I hope my answer explains why. – Carey Gregory Oct 18 '18 at 1:22
2

There are some rare anecdotal reports of auditory hallucinations related to oxycodone. For example:

Example 1

Example 2

But the half-life of oxycodone is a mere 3-4 hours, so after two days there should have been virtually no oxycodone present.

However, according to the same link above, oxycodone and its metabolites are excreted primarily via the kidneys, so if the patient in question had impaired kidney function, it's possible that oxycodone remained present that long. And that brings into focus why questions about particular patients are a poor fit for this site. There are just too many variables to answer individual experiences.

  • 1
    Opioid induced hallucinations are certainly something to consider here. It's a diagnosis of exclusion, though. – De Novo supports GoFundMonica Oct 18 '18 at 18:06

Your Answer

By clicking “Post Your Answer”, you agree to our terms of service, privacy policy and cookie policy

Not the answer you're looking for? Browse other questions tagged or ask your own question.